Am I at risk for bone loss?

April 29, 2011 | By Naomi Bryant | Osteoporosis, Diabetes, General, Hormones, Men's Health, Menopause, Osteoporosis, Women's Health | Share
Am I at risk for bone loss?

Bone loss can happen at any age. However, postmenopausal women have the highest risk for developing osteoporosis because of the drop in estrogen levels during this time. Bone loss is most rapid in the first 5 years after your menses has stopped. Men can develop osteoporosis as well. Typically, men develop bone loss later than women due to their larger bone mass. After age 60, men are at an increased risk for developing osteopenia or osteoporosis. Men are particularly at risk if they have low testosterone levels. Many different factors determine your risk for developing bone loss. Factors that put you at increased risk for bone loss and osteoporosis include:

  • Smoking or regular exposure to second hand smoke
  • Alcohol abuse
  • Family history of osteoporosis
  • Being Caucasian, Hispanic, Asian, or Native American decent
  • Postmenopausal women
  • Menopause or hysterectomy in late 30s or early 40s without hormone replacement therapy
  • Men with low testosterone levels
  • Use of of certain medications including: steroids, anticonvulsants, Methotrexate or other chemotherapy, Heparin or other blood thinners
  • Excessive intake of vitamin A
  • Having a diagnosis of hyperthyroidism, hyperparathyroidism, inflammatory bowel disease, celiac disease, cystic fibrosis, malnutrition, chronic liver disease or kidney disease.
  • Being an insulin dependent diabetic
  • Disorders that cause nutritional deficiencies such as eating disorders, dietary restrictions (low calcium intake), weight loss or conditions that results in malabsorption
  • Immobility caused by a spinal cord injury, stroke or other sedentary lifestyle.
     
NaturoMedica
"I no longer have hot flashes or night sweats. My short-term memory has improved and so has my energy level. By going to NaturoMedica, I am receiving cutting edge care and preventing problems from occurring as I age."
Beth Murphy - - View More